Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 142, NWS Lincoln, IL

July 18, 20106 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2010, 8:46 AM CDT for 6 counties in Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 8:46 AM CDT (13:46 UTC)
Expired
Jul 18, 2010, 9:36 AM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, IL, DeWitt County, IL, Logan County, IL, Macon County, IL, Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:22 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3619 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:14 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 6:14 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
614 AM CDT SUN JUL 18 2010

.DISCUSSION...
ISSUED 214 AM CDT SUN JUL 18 2010

WARM AND VERY HUMID CONDITIONS WILL PERSIST ACROSS CENTRAL ILLINOIS
THROUGH THE WEEK...WITH PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS
EXPECTED TODAY THROUGH WEDNESDAY.

06Z SURFACE MAP CONTINUES TO SHOW HIGH PRESSURE ANCHORED OVER THE
SOUTHEAST CONUS...PROVIDING A HUMID SOUTHERLY FLOW INTO THE MIDWEST.
FURTHER NORTHWEST...A COLD FRONT DROPPING THROUGH THE DAKOTAS HAS
TRIGGERED SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS FROM
SOUTHERN WISCONSIN SOUTHWESTWARD INTO NEBRASKA. ALOFT...W/NW FLOW
PREVAILS ACROSS THE NORTHERN TIER OF STATES...WHILE A SIGNIFICANT
SHORT-WAVE TRACKS TOWARD THE WESTERN GREAT LAKES.

SHORT TERM...TODAY THROUGH TUESDAY
FIRST ISSUE TO DEAL WITH TODAY WILL BE HOW MCS ACTIVITY TO THE
NORTHWEST WILL IMPACT THE KILX CWA. MODELS ARE NOT HANDLING THE
CURRENT CONVECTION PARTICULARLY WELL...WITH EVEN THE HIGHER
RESOLUTION NAM12 AND 4KM WRF-NMM SIGNIFICANTLY UNDERDOING THE LARGE
CLUSTER OF STORMS ACROSS EASTERN NEBRASKA. MODELS ARE ALSO TRENDING
TOO SLOW WITH THE EVOLUTION OF THE STORMS...SO ANY SPECIFIC SOLUTION
SHOULD BE LOOKED AT WITH A DEGREE OF SKEPTICISM. THIS IS MOST
DEFINITELY A SITUATION WHERE SATELLITE/RADAR TRENDS WILL YIELD THE
BEST FORECAST.

CURRENT CONVECTION HAS FIRED ALONG A SLOW-MOVING COLD FRONT ACROSS
THE NORTHERN PLAINS THAT IS NOT EXPECTED TO REACH CENTRAL ILLINOIS
UNTIL LATER TODAY. SOUTHWESTERLY LOW-LEVEL JET EXTENDING FROM THE
TEXAS PANHANDLE INTO CENTRAL IOWA IS PROVIDING A CONTINUOUS SUPPLY
OF UNSTABLE AIR FOR THE STORMS TO FEED OFF OF...HOWEVER WIND FIELDS
FURTHER EAST INTO ILLINOIS ARE CONSIDERABLY WEAKER. LARGE CLUSTER OF
STORMS CURRENTLY OVER NORTH-CENTRAL IOWA WILL TEND TO BACKBUILD/DROP
S/SW TOWARD THE BEST INFLOW AND SHOULD IMPACT NORTHERN MISSOURI
LATER THIS MORNING. FURTHER EAST...WEAKENING LINE OF SHOWERS/STORMS
WILL LIKELY SETTLE INTO THE N/NW KILX CWA BETWEEN 11Z AND 15Z.

THE EARLY MORNING CONVECTION SHOULD DISSIPATE...LEAVING BEHIND ONE
OR MORE MESOSCALE OUTFLOW BOUNDARIES ACROSS THE AREA. IN
ADDITION...SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST BY
AFTERNOON. END RESULT WILL BE NUMEROUS BOUNDARIES FOR STORMS TO FIRE
ON AS THEY INTERACT WITH A STRONGLY UNSTABLE AND UNCAPPED AIRMASS.
AT THIS POINT...IT IS DIFFICULT TO PINPOINT THE EXACT LOCATION OF
ANY OF THESE BOUNDARIES...SO HIGH CHANCE POPS ACROSS THE BOARD SEEM
PRUDENT. WILL CONTINUE TO MONITOR RADAR TRENDS AND MAY MAKE SOME
MINOR TWEAKS TO POPS BEFORE ZONE ISSUANCE IF NECESSARY.

THE OTHER STORY OF THE DAY WILL BE THE HEAT AND HUMIDITY...AS HIGHS
TOP OUT IN THE UPPER 80S WEST...TO THE LOWER 90S EAST. BASED ON
EXPECTED HEAT INDEX READINGS AOA THE 100 DEGREE MARK...HAVE ISSUED A
HEAT ADVISORY FOR EAST-CENTRAL AND SOUTHEAST ILLINOIS ALONG AND EAST
OF A MONTICELLO TO SHELBYVILLE LINE. FURTHER WEST...CONVECTIVE
DEBRIS AND OUTFLOW FROM EARLY MORNING STORMS WILL KEEP THINGS
SLIGHTLY COOLER.

SYNOPTIC BOUNDARY WILL BECOME PARALLEL TO THE UPPER FLOW AND BECOME
STATIONARY ACROSS CENTRAL ILLINOIS SUNDAY NIGHT THROUGH TUESDAY.
WEAK WAVES MOVING ALONG IN THE PREVAILING FLOW WILL ENHANCE
THUNDERSTORM ACTIVITY ALONG THE BOUNDARY FROM TIME TO TIME...HOWEVER
TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT. WILL MAINTAIN CHANCE
POPS THROUGH THE ENTIRE PERIOD.

LONG TERM...WEDNESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS CONTINUE TO SLOWLY BUILD THE SOUTHERN CONUS
RIDGE...RESULTING IN A GRADUAL NORTHWARD SHIFT OF THE SURFACE
BOUNDARY AS THE WEEK PROGRESSES. TREND HAS BEEN FOR THIS PROCESS TO
BE SLOWER THAN PREVIOUSLY THOUGHT...SO HAVE KEPT RAIN CHANCES IN THE
FORECAST THROUGH WEDNESDAY BEFORE SHIFTING THINGS FURTHER NORTH BY
THURSDAY AND FRIDAY. AS RAIN CHANCES DIMINISH LATER IN THE
WEEK...TEMPERATURES WILL RISE...WITH HOT AND HUMID WEATHER EXPECTED
THROUGH THE END OF THE WEEK.

BARNES
&&

.AVIATION...
ISSUED 614 AM CDT SUN JUL 18 2010

SQUALL LINE APCHG WRN IL WL CONT ESEWD INTO AT LEAST SPI THIS
MORNING. TRACKING TOOLS SHOW THE LN ARRIVING THERE ABT 1330Z. STG
GUST FNT WL BE PSBL. THE LN SHUD WKN BEFORE GETTING TO DEC AFT 14Z.
WL INCLD TEMPO FOR THUNDER AT THE OTHER TAF SITES AS WELL...BUT
STORMS SHUD BE WEAKER. WL ALSO INCLD SOME CIGS BLO 1K FT AHD OF THE
STMS THIS MORNG FOR DEC/CMI/BMI AS PER DEC METAR AND STLT IMGS. AFT
THIS TSTM COMPLEX WKNS...CONVECTIVE EVOLUTION OVR CNTL IL WL BE
UNCLEAR AND DEPEND ON STORM SCALE INFLUENCES. WL INDICATE AN OVERALL
VCTS FOR THE TAFS THIS AFTN AND EVE. MDL RH FIELDS SHOW DRYING MOVG
INTO THE AREA FM THE NW AFT 03Z MON...BUT WL KEEP SOME VFR STRATOCU
GOING A LTL LONGER FOR SPI/DEC/CMI.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR ILZ045-046-054>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 18, 6:00 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN JUL 18 2010

ILZ045-046-054>057-061>063-066>068-071>073-191100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION-
600 AM CDT SUN JUL 18 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE AREA THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT OVER WISCONSIN AND
IOWA MOVES SOUTHEAST. SOME SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS AND LOCALIZED
TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE INTENSE DANGEROUS LIGHTNING. BEFORE THE STORMS
ARRIVE...THERE SHOULD BE TIME FOR HEAT INDEX VALUES TO REACH 100
TO 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER
OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE
STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ036-040-041-047-049-050-191100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
600 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS MORNING AS A LINE OF STORMS
MOVES THROUGH WESTERN ILLINOIS. STRONG WINDS AND VERY FREQUENT
LIGHTNING WILL BE THE PRIMARY THREATS FROM 700 AM THROUGH 9 AM.
OTHER STORMS MAY ALSO DEVELOP LATER THIS AFTERNOON INTO THE
EVENING HOURS AS A COLD FRONT MOVES IN FROM IOWA AND WISCONSIN.
SEVERE WEATHER WILL ALSO BE POSSIBLE WITH THESE STORMS. THE MAIN
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LOCALIZED
TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE INTENSE DANGEROUS LIGHTNING.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER
OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE
STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY.

THE ILLINOIS RIVER SHOULD FALL BELOW FLOOD STAGE AT HAVANA MONDAY
AFTERNOON. THE RIVER AT BEARDSTOWN SHOULD FALL BELOW FLOOD STAGE
LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

ILZ027>031-037-038-042>044-048-051>053-191100-
CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-PEORIA-
PIATT-SANGAMON-STARK-TAZEWELL-WOODFORD-
600 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE AREA LATER THIS
MORNING INTO THIS EVENING AS A COLD FRONT OVER WISCONSIN AND IOWA
MOVES SOUTHEAST. SOME SEVERE STORMS WILL BE POSSIBLE...WITH THE
MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS AND LOCALIZED
TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE INTENSE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER
OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE
STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THIS
EVENING.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:24 PM CDTSpecial Weather StatementILXVermilion66 min
Jul 17, 8:02 PM CDTAreal Flood AdvisoryILXVermilion6 hr
Jul 18, 1:36 AM CDTHeat AdvisoryILXChampaign, Clark, Clay, Coles, Crawford, Cumberland and 9 more5 hr
Jul 18, 7:07 AM CDTSevere Thunderstorm WarningILXSchuyler53 min
Jul 18, 7:26 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Schuyler, Scott64 min
Jul 18, 7:58 AM CDTSevere Thunderstorm WarningILXSchuyler21 min
Jul 18, 8:03 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan, Sangamon57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.